Alert archive / Iowa / Freeze Watches in 2021

Freeze Watch 1, NWS Des Moines, IA

April 19, 202124 counties in Iowa

NWS Des Moines, IA issued this freeze watch at Apr 19, 2021, 3:28 AM CDT for 24 counties in Iowa. It took effect at Apr 20, 2021, 7:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 19, 2021, 3:28 AM CDT (08:28 UTC)
In effect from
Apr 20, 2021, 7:00 PM CDT
Expired
Apr 19, 2021, 2:56 PM CDT
In force
Issued by
NWS Des Moines, IA
All 24 counties

Adair County, IA, Adams County, IA, Appanoose County, IA, Cass County, IA, Clarke County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Jasper County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Tama County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 59 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.5 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2635 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

641 
WWUS73 KDMX 190828
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
328 AM CDT Mon Apr 19 2021

IAZ049-050-059>062-070>075-081>086-092>097-191630-
/O.NEW.KDMX.FZ.A.0001.210421T0000Z-210421T1500Z/
Marshall-Tama-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
Including the cities of Marshalltown, Tama, Toledo, Traer, 
Dysart, Gladbrook, Perry, Waukee, Adel, Des Moines, Newton, 
Grinnell, Atlantic, Greenfield, Stuart, Adair, Fontanelle, 
Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, 
Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton, Albia,
Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, 
Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield
328 AM CDT Mon Apr 19 2021

...FREEZE WATCH IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY
MORNING...

* WHAT...After light snow accumulations over the south tonight
  into Tuesday morning, cold air will follow with sub-freezing 
  temperatures as low as 28 possible Tuesday night into Wednesday 
  morning.

* WHERE...Central and Southern Iowa

* WHEN...From Tuesday evening through Wednesday morning.

* IMPACTS...Frost and freeze conditions could kill sensitive
  vegetation and possibly damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
2 follow-up statements
164 
WWUS73 KDMX 191634
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
1134 AM CDT Mon Apr 19 2021

IAZ049-050-059>062-070>075-081>086-092>097-200045-
/O.CON.KDMX.FZ.A.0001.210421T0000Z-210421T1500Z/
Marshall-Tama-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
Including the cities of Marshalltown, Tama, Toledo, Traer, 
Dysart, Gladbrook, Perry, Waukee, Adel, Des Moines, Newton, 
Grinnell, Atlantic, Greenfield, Stuart, Adair, Fontanelle, 
Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, 
Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton, Albia,
Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, 
Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield
1134 AM CDT Mon Apr 19 2021

...FREEZE WATCH REMAINS IN EFFECT FROM TUESDAY EVENING THROUGH
WEDNESDAY MORNING...

* WHAT...After light snow accumulations over the south tonight 
  into Tuesday morning, cold air will follow with sub-freezing 
  temperatures as low as 28 possible Tuesday night into 
  Wednesday morning.

* WHERE...Central and Southern Iowa.

* WHEN...From Tuesday evening through Wednesday morning.

* IMPACTS...Frost and freeze conditions could kill sensitive 
  vegetation and possibly damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
137 
WWUS73 KDMX 191956
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
256 PM CDT Mon Apr 19 2021

IAZ049-050-059>062-070>075-081>086-092>097-200400-
/O.UPG.KDMX.FZ.A.0001.210421T0000Z-210421T1500Z/
/O.NEW.KDMX.FZ.W.0003.210421T0500Z-210421T1400Z/
/O.NEW.KDMX.FZ.W.0002.210420T0500Z-210420T1400Z/
Marshall-Tama-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
Including the cities of Marshalltown, Tama, Toledo, Traer, 
Dysart, Gladbrook, Perry, Waukee, Adel, Des Moines, Newton, 
Grinnell, Atlantic, Greenfield, Stuart, Adair, Fontanelle, 
Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, 
Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton, Albia,
Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, 
Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield
256 PM CDT Mon Apr 19 2021

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT
TUESDAY...
...FREEZE WARNING IN EFFECT FROM MIDNIGHT TUESDAY NIGHT TO 9 AM
CDT WEDNESDAY...

* WHAT...For the first Freeze Warning, sub-freezing temperatures
  as low as the upper 20s expected. For the second Freeze Warning,
  sub-freezing temperatures as low as middle to upper 20s 
  expected.

* WHERE...Central and Southern Iowa.

* WHEN...For the first Freeze Warning, from midnight tonight to 
  9 AM CDT Tuesday. For the second Freeze Warning, from midnight 
  Tuesday night to 9 AM CDT Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

IAZ048-057-058-200400-
/O.NEW.KDMX.FZ.W.0002.210420T0500Z-210420T1400Z/
/O.NEW.KDMX.FZ.W.0003.210421T0500Z-210421T1400Z/
Story-Audubon-Guthrie-
Including the cities of Ames, Audubon, Exira, Guthrie Center, 
Panora, Bayard, and Casey
256 PM CDT Mon Apr 19 2021

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT
TUESDAY...
...FREEZE WARNING IN EFFECT FROM MIDNIGHT TUESDAY NIGHT TO 9 AM
CDT WEDNESDAY...

* WHAT...For the first Freeze Warning, sub-freezing temperatures
  as low as around 30 degrees expected. For the second Freeze
  Warning, sub- freezing temperatures as low as middle 20s 
  expected.

* WHERE...Central and Southern Iowa.

* WHEN...For the first Freeze Warning, from midnight tonight to 
  9 AM CDT Tuesday. For the second Freeze Warning, from midnight 
  Tuesday night to 9 AM CDT Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this freeze watch went out at Apr 19, 3:03 AM CDT, 25 minutes earlier.

Area forecast discussion, Apr 19, 3:03 AM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
303 AM CDT Mon Apr 19 2021

.DISCUSSION.../Today through Sunday/
Issued at 303 AM CDT Mon Apr 19 2021

Very little change made to the ongoing forecast early this
morning. The well-advertised and much-anticipated cold front has
moved southward over most of Iowa overnight, currently located
in southern Iowa and expected to clear into northern Missouri in
a few hours. Behind the front light rain/snow showers have
affected parts of northern Iowa overnight, with more moving in
from eastern Nebraska at this hour. However, precipitation amounts
have been very light, which is expected to continue as the swath
of light showers sags south across the remainder of our service
area today. A mix of rain/snow should be the norm, but no real
snow accumulations are anticipated...perhaps just a dusting in
some of our western counties before sunrise this morning.

An energetic mid-level trough will approach from the northwest
late today and move across Iowa on Wednesday. On the leading flank
of this system a broad area of forcing for vertical ascent will
blossom over Kansas and northern Missouri tonight, producing a
swath of snowfall with accumulations of a few inches likely. This
will likely sneak up into our southern/southeastern counties,
though considerable uncertainty remains as to just how far north
it will get, with some models keeping it almost entirely in
Missouri and others bringing it all the way up to near I-80. Have
stuck close to consensus and previous forecasts in this regard,
with the northern cutoff of accumulations roughly around the
Highway 34 corridor, and calling for 1-3 inches of snowfall south
of that line. However, much of the snow will come during the pre-
dawn/early morning hours Tuesday, when traffic impacts will be
mitigated, and it should accumulate more on grassy/elevated
surfaces at any rate. With minimal hazardous potential, no
headline has been issued at this time.

As the aforementioned trough approaches late Tuesday and moves
overhead early Wednesday, it will support weak elevated
instability within the broad low-level cold air advection regime
over Iowa, promoting the development of scattered, light showers
from Tuesday afternoon into Wednesday afternoon. There has been a
consistent signal for this for a couple days now, and it certainly
fits with conceptual models. Therefore, have introduced low end
POPs during this time, but with little to no accumulation
expected.

Aside from precipitation/snow potential, the cold front currently
working through the region, along with the secondary trough
approaching Tuesday/Wednesday, will support a prolonged period of
temperatures well below seasonal normals. Estherville is already
registering 29 degrees at this time, and sub-freezing temperatures
are expected to spread across about the northwest half of our
forecast area early Tuesday morning, and the entire area on
Wednesday morning. Have issued a Freeze Watch for about the
southeast half on Tuesday night/Wednesday morning, with some
refinement anticipated later today/tomorrow as details of
potential temperatures and impacts crystallize further.

Once the second trough moves over on Wednesday, and off to the
east by Wednesday night, brief ridging will allow temperatures to
rebound on Thursday with highs near 60 predicted. Another,
considerably weaker, trough will then move through on Thursday
night bringing some light rain showers, then a longwave trough
will approach Friday night pushing another cool front through the
region. This will likely be accompanied by more precipitation
chances, but the details of this scenario have been erratic and
continue to be low-confidence. The best that can be said is light
rain may be possible around the first half of next weekend, and
any late-week warming trend will likely be held in check or
somewhat reversed by the passage of that front.

&&

.AVIATION.../For the 06Z TAFS through 06Z Monday night/
Issued at 1138 PM CDT Sun Apr 18 2021

Surface front over Iowa moves south through state overnight
exiting into Missouri. Surface winds become northwest to north
behind the front and increase with the winds persisting into
Monday. Widespread ceilings are expected for much of the forecast
period with MVFR to VFR conditions. Some precipitation is also
expected late tonight into Monday and Monday night moving from
north to south during that period. This will produce restrictions
to visibilities at times as well.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Freeze Watch from Tuesday evening through Wednesday morning for
IAZ049-050-059>062-070>075-081>086-092>097.

&&

DISCUSSION...Lee
AVIATION...Cogil
Hazardous weather outlook, Apr 18, 3:31 PM CDT, 11 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
331 PM CDT Sun Apr 18 2021

IAZ004>007-015>017-023>028-033>039-044>050-192045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-
331 PM CDT Sun Apr 18 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Minor snow accumulations are possible over parts of northwest and
west central Iowa late tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Several nights of near to sub freezing temperatures are expected
from Monday night to Wednesday night. Early emerging plants and
vegetation may be damaged by the cold conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed but any snowfall reports
would be appreciated.

IAZ057>062-070>075-081>086-092>097-192045-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
331 PM CDT Sun Apr 18 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Accumulating snow is possible over parts of central Iowa Monday
afternoon and transitioning into southern Iowa Monday night into
early Tuesday. Some icy roadways could develop over southern Iowa
Monday night.

Several nights of near to sub freezing temperatures are expected
from Monday night to Wednesday night. Early emerging plants and
vegetation may be damaged by the cold conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed but any snowfall reports
would be appreciated.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 2:56 PM CDTFreeze WarningDMXAdair, Adams, Appanoose, Audubon, Cass, Clarke and 21 more18 hr
Apr 19, 2:56 PM CDTFreeze WarningDMXAdair, Adams, Appanoose, Audubon, Cass, Clarke and 21 more42 hr

Nearby

Freeze Watches in Iowa, 2021Every freeze watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.